Alert archive / North Dakota / Special Weather Statements in 2017

Special Weather Statement, NWS Grand Forks, ND

August 9, 2017Barnes County, Cass County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Aug 9, 2017, 3:37 PM CDT for Barnes County, Cass County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 3:37 PM CDT (20:37 UTC)
Expired
Aug 9, 2017, 4:15 PM CDT
In force
38 min
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 106 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS83 KFGF 092037
SPSFGF

Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
337 PM CDT WED AUG 9 2017
 
NDZ029-038-039-049-092115-
Steele ND-Ransom ND-Barnes ND-Cass ND-
337 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...
NORTHWESTERN CASS...BARNES AND SOUTH CENTRAL STEELE COUNTIES UNTIL
415 PM CDT...

At 337 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colgate to near Marion. Movement was
southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Valley City, Casselton, Enderlin, Arthur, Tower City, Page and
Argusville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4636 9804 4663 9803 4663 9844 4677 9844
      4728 9767 4706 9690 4633 9799
TIME...MOT...LOC 2037Z 302DEG 31KT 4724 9758 4667 9841 

$$

Lee

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:50 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 9, 2:50 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
250 PM CDT Wed Aug 9 2017

.SHORT TERM...(This evening through Thursday)
Issued at 245 PM CDT Wed Aug 9 2017

Main challenge in the short term will be Thunder
potential/coverage and severity. Upper low will continue to
propagate east along the international border region. Impulses
rotating around the low will provide upper support for convection
to continue into the evening hours. Best organization at this time
and supported by CAMs and high resolution model guidance will be
along trailing cold front roughly bisecting the forecast area
from ne- sw and more spotty vcnty sfc low over the northern fa.
Shear and mid level lapse rates not impressive however sufficient
instability and cape for a few storms to approach severe limits.
Probably more likely will be funnel clouds associated with upper
low. No reports yet but SPS may be warranted if calls start coming
in. Guidance indicating that convection should weaken with loss
of heating however with upper low in the vicinity showers may
linger overnight and have pops going accordingly. Drier air still
aways back into Sask so lows should not be too far off from last
night.

Lingering pops warranted across most of the fa tomorrow until
upper low exits the region. Any additional rain amounts will be
light and mainly east of the valley. With cooler column in place
temperatures will hold mainly in the upper 60s to mid 70s
depending on degree of solar.

.LONG TERM...(Thursday night through Wednesday)
Issued at 245 PM CDT Wed Aug 9 2017

By Thursday night, clouds will be clearing from northwest to
southeast as high pressure moves in from Manitoba. For Friday, high
pressure takes hold across Minnesota and the eastern Dakotas,
bringing more dry weather most areas for the weekend and into early
next week. There are some small chances for scattered showers and
storms as a few weak disturbances pass through the southern half of
the Red River Valley and lakes country in west central Minnesota
Saturday through early Sunday, but no signal for widespread or heavy
rain events indicated. As the Northern Plains region remains in
northwest flow aloft through early next week due to a blocking ridge
in the West, temperatures will be below to near normal values,
remaining in the upper 70s to lower 80s. Models are in decent
agreement regarding a chance of more widespread rain as a system
moves in for the middle of next week, but this is still pretty far
out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1254 PM CDT Wed Aug 9 2017

Main challenge was mention of tsra across the Fa this afternoon
into the evening. At this time it looks like eventually favored
location for storms will be along and south of highway 2 and
mentioned tempo groups for T later this afternoon. Once
convection moves through this evening could see some wrap around
MVFR cigs tonight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Voelker
LONG TERM...BP
AVIATION...Voelker
Hazardous weather outlook, Aug 9, 6:49 AM CDT, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
649 AM CDT Wed Aug 9 2017

MNZ029-030-040-NDZ049-052-053-101200-
Wilkin-West Otter Tail-Grant-Ransom-Sargent-Richland-
649 AM CDT Wed Aug 9 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe storms are possible this afternoon and evening.
The threats are hail to 1 inch and 60 mph winds. Locally heavy
rainfall as well this afternoon into this evening, which may come
down heavy in a short time causing minor flooding concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016-024-
026>030-038-039-054-101200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail-
Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Western Walsh County-
649 AM CDT Wed Aug 9 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected through the day
and into this evening. Some storms will contain brief heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

In the hours before

Special weather statement, Aug 9, 12:27 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1227 PM CDT WED AUG 9 2017

MNZ006-091830-
Lake Of The Woods MN-
1227 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE OF THE WOODS COUNTY
UNTIL 130 PM CDT...

At 1226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Williams, or 34 miles east of Roseau, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Williams around 1235 PM CDT.
  Graceton around 1255 PM CDT.
  Zippel Bay State Park around 120 PM CDT.
  Wheelers Point around 130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4870 9499 4881 9509 4887 9509 4903 9473
      4888 9468 4883 9471 4878 9469 4874 9464
      4872 9459 4872 9456 4870 9454 4870 9443
      4869 9443
TIME...MOT...LOC 1726Z 241DEG 9KT 4880 9501

Voelker
Special weather statement, Aug 9, 2:30 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
230 PM CDT WED AUG 9 2017

NDZ028-029-038-039-092030-
Griggs ND-Steele ND-Barnes ND-Cass ND-
230 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHEASTERN
GRIGGS...NORTHERN BARNES AND SOUTHWESTERN STEELE COUNTIES UNTIL 330
PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dazey, or 22 miles northwest of Valley City, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Dazey and Walum around 235 PM CDT.
  Sibley and Luverne around 250 PM CDT.
  Pillsbury around 300 PM CDT.
  Colgate around 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4706 9845 4755 9824 4755 9758 4695 9762
TIME...MOT...LOC 1929Z 268DEG 36KT 4719 9826

Voelker
Special weather statement, Aug 9, 3:37 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
337 PM CDT WED AUG 9 2017

NDZ029-038-039-049-092115-
Steele ND-Ransom ND-Barnes ND-Cass ND-
337 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...
NORTHWESTERN CASS...BARNES AND SOUTH CENTRAL STEELE COUNTIES UNTIL
415 PM CDT...

At 337 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colgate to near Marion. Movement was
southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Valley City, Casselton, Enderlin, Arthur, Tower City, Page and
Argusville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4636 9804 4663 9803 4663 9844 4677 9844
      4728 9767 4706 9690 4633 9799
TIME...MOT...LOC 2037Z 302DEG 31KT 4724 9758 4667 9841

Lee

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:27 PM CDTSpecial Weather StatementFGFLake of the Woods63 min
Aug 9, 5:24 PM CDTSpecial Weather StatementFGFClay66 min
Aug 9, 6:51 PM CDTSpecial Weather StatementFGFGrant54 min
Aug 9, 2:30 PM CDTSpecial Weather StatementFGFGriggs, Steele60 min
Aug 9, 2:43 PM CDTSevere Thunderstorm WarningFGFBarnes62 min
Aug 9, 4:19 PM CDTSpecial Weather StatementFGFCass41 min
Aug 9, 4:29 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland31 min
Aug 9, 4:56 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland49 min
Aug 9, 5:21 PM CDTSpecial Weather StatementFGFSargent54 min
Aug 9, 5:44 PM CDTSpecial Weather StatementFGFRichland61 min

Nearby

Special Weather Statements in North Dakota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.